Texas, 2018

Flash Flood in Texas, September 21, 2018

September 21, 2018 · NWS MAF · 1 event in 1 county or zone

An upper level disturbance moved over West Texas, and a cold front was approaching the area. Plentiful moisture was present along with the lift from the disturbance and cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over West Texas, and a cold front was approaching the area. Plentiful moisture was present along with the lift from the disturbance and cold front. These conditions contributed to flash flooding across parts of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 21, 4:47 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 21, 4:47 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
547 AM CDT Fri Sep 21 2018

.AVIATION...
12Z TAF issuance
Not much change in this forecast as MVFR cigs continue to spread
across the terminals. Confidence is low that any of the sites will
return the VFR by this afternoon. A cold front will bring winds to
the northeast after 21/18Z with more showers expected. Winds could
become gusty behind the front.

&&

.PREV DISCUSSION... /issued 436 AM CDT Fri Sep 21 2018/

DISCUSSION...
Current radar shows the heaviest rainfall is currently falling in
Reagan and eastern Pecos counties. This rain is slowly moving east
and will mostly be out of the CWA by sunrise. Another area of rain
is in the northern Permian Basin, primarily in Dawson and Borden
counties though there are showers in the surrounding counties as
well. Models have not been handling rainfall amounts very well,
overestimating areal extent and amounts, especially in the watch
area thus have cancelled the flood watch a little early. Most
areas should receive less than an inch of rain causing only minor
flooding problems, but isolated areas could receive more so an
isolated flash flood threat will remain today in the northeastern
Permian Basin.

This rain is occurring ahead of a cold front expected through the
area later today. The front will bring cooler temperatures and
gusty northeast winds. Strong winds are possible at GDP as the
cooler air reaches the Guadalupe Mountains and the pass will have
to be closely watched for a possible High Wind Warning tonight.
MET/MAV are showing lows possibly reaching the upper 50s at MAF
for the first time this season, but do not believe dewpoints will
drop low enough due to abundant low level moisture so kept lows
slightly above guidance. Highs will warm into early next week
before the next front arrives on Wednesday. A lack of upper level
support will limit rain chances to 20-30%.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  60  73  61 /  80  60  30  10
Carlsbad                       81  60  77  58 /  40  40  10  10
Dryden                         88  67  76  64 /  40  60  20  10
Fort Stockton                  83  61  73  60 /  50  60  20  10
Guadalupe Pass                 76  55  71  56 /  30  40  10  10
Hobbs                          76  56  76  55 /  50  30  20  10
Marfa                          80  56  71  52 /  30  40  20  10
Midland Intl Airport           81  60  74  61 /  60  50  20  10
Odessa                         81  60  75  60 /  60  50  20  10
Wink                           83  62  78  61 /  50  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/99/
Hazardous weather outlook, Sep 21, 2:00 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
300 AM CDT Fri Sep 21 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
300 AM CDT Fri Sep 21 2018 /200 AM MDT Fri Sep 21 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today with the potential for
locally heavy rainfall especially across the eastern Permian Basin.
This rainfall could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong gap winds will be possible through Guadalupe Pass Friday
night and Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The San Angelo radar (KSJT), 97 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Reagan

When
September 21, 7:06 AM CST to 9:10 AM CST
Where
Reagan County, 6.18 mi NNW of Big Lake to 5.6 mi NNW of Big Lake
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
31.285, -101.504

Heavy rain fell across Reagan County and produced flash flooding north of Big Lake. There was significant flooding on State Highway 137 north of Big Lake. Vehicles were stalled and water was running in the bar ditches and pastures. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781627.